I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Bicalutamide questions

User
Posted 01 Oct 2019 at 15:44

Nearly 8 years since I was diagnosed with Gleason 9,  T3 tumour. Zoladex on and off, cancer is now on second recurrence. Next PSA test in Jan 2020. Absolutely terrified. They said I might need more scans, and I will go on Bicalutamide for life. I've reduced responsibilities at work, but feel like I did when I was diagnosed in the first place. After Bicalutamide it will be enzalutamide and Arbiraterone options, they say.

I'm making appointment with hospital Psychiatrist to get help with coping in my head.

I wonder how effective the Bicalutamide will be? , and how long it will work for? So many miserable, dark thoughts, its almost unbearable.

I know a lot of people are worse of than me, but I can't help worrying. Spoke to PCUK nurse last night, she was brill, gave me lots of support.

Have side effects: ED, Moods, tears, sore between legs, foreskin growing onto shaft of penis, some incontinence.

Has anyone been on Zoladex and Bicalutamide? Do the side effects get worse when Bical is started?  

User
Posted 01 Oct 2019 at 20:15
Can you just clarify, you are still on Zoladex but the cancer is active again so they are going to add bicalutimide? You shouldn’t see many additional side effects, apart from some breathlessness in the first few weeks and the start of man boobs perhaps. Have they offered you a quick zap of radiotherapy to the breast buds or some tablets to help reduce the risk? Not all areas offer it but if you don’t ask they may not volunteer the option.

You are unlikely to be on bicalutimide for life; at the moment it is absolutely the right thing because it disguises any small amounts of testosterone floating around but there comes a point for most men when the cancer starts to actually feed on the bical and it needs to be stopped. Strangely, this often leads to a new drop in PSA, called the anti-androgen withdrawal response or AAWR.

Bical works for anything from a few months to a few years. When it fails, the addition of abiraterone or enzalutimide usually knocks the cancer back for a significant time as well. My question would be why are they not offering you chemo, which can increase the efficiency of the hormone treatment massively.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 01 Oct 2019 at 22:23

My oh has a three monthly Zoladex injection and has been on  arberatitone and steroid for 18 months. He has also had radiotherapy and bicolutamide before. He has had pc for almost 10 years. There are side effects but he lives with these and tries to live a normal life as much as possible. Fatigue is the worst thing. The next step would be chemo if the psa rise he is experiencing is due to spread or recurrence. He may need another scan but for now he can carry on with treatment.

The important thing is to tell your nurse contact about all your side effects in case there is something that can alleviate the discomfort you are experiencing. 

Try not to worry too much. Take one day at a time, there are many options for you and certainly arberatitone can help for a long time - there are men who have been on it for much longer than my oh.

Good luck. 

 

 

Show Most Thanked Posts
User
Posted 01 Oct 2019 at 20:15
Can you just clarify, you are still on Zoladex but the cancer is active again so they are going to add bicalutimide? You shouldn’t see many additional side effects, apart from some breathlessness in the first few weeks and the start of man boobs perhaps. Have they offered you a quick zap of radiotherapy to the breast buds or some tablets to help reduce the risk? Not all areas offer it but if you don’t ask they may not volunteer the option.

You are unlikely to be on bicalutimide for life; at the moment it is absolutely the right thing because it disguises any small amounts of testosterone floating around but there comes a point for most men when the cancer starts to actually feed on the bical and it needs to be stopped. Strangely, this often leads to a new drop in PSA, called the anti-androgen withdrawal response or AAWR.

Bical works for anything from a few months to a few years. When it fails, the addition of abiraterone or enzalutimide usually knocks the cancer back for a significant time as well. My question would be why are they not offering you chemo, which can increase the efficiency of the hormone treatment massively.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 01 Oct 2019 at 20:20

LynEyre, thanks for the reply. I am still on Zoladex. The cancer is active again.  Thats a good point you mention about the chemotherapy. I may well enquire about that when I meet my specialist nurse in Jan. They have mentioned things like the STAMPEDE traial before. It all gets confusing, I try to write things down but just forget the details.

Thanks so much for the info. I am hopeful that ill be around for a while yet!

User
Posted 01 Oct 2019 at 22:23

My oh has a three monthly Zoladex injection and has been on  arberatitone and steroid for 18 months. He has also had radiotherapy and bicolutamide before. He has had pc for almost 10 years. There are side effects but he lives with these and tries to live a normal life as much as possible. Fatigue is the worst thing. The next step would be chemo if the psa rise he is experiencing is due to spread or recurrence. He may need another scan but for now he can carry on with treatment.

The important thing is to tell your nurse contact about all your side effects in case there is something that can alleviate the discomfort you are experiencing. 

Try not to worry too much. Take one day at a time, there are many options for you and certainly arberatitone can help for a long time - there are men who have been on it for much longer than my oh.

Good luck. 

 

 

User
Posted 14 Nov 2019 at 20:57

I was diagnosed with prostate cancer in January 2014 and commenced 3 monthly Zoladex implants and prescribed Bicalutamide.  All was well and my PSA remained under control until January 2019 when the Bicalutamide stopped working for me.  My GP referred to it as hormone escape.

On being referred to a consultant oncologist in March, it was apparent that I would have to undergo chemotherapy treatment.  This commenced in July and I have reached number 5 of 10 sessions.  Chemotherapy is not without its side effects, but we men are all different with our gene and chromosome make up.  So, what affects me may not affect you.


In answer to your question "how long it will work for"?  There is no answer.  Take it one day at a time but above all, remain positive.

User
Posted 15 Nov 2019 at 08:40
I've been on bicalutimide for 15 months now and the side-effects have been minimal. The main one, as Lyn mentioned, has been breast enlargement, which I was prescribed tamoxifen to counteract.

Chris

User
Posted 15 Nov 2019 at 12:32

I accompanied my 87 year old friend to see his oncology consultant this week.

I asked this doctor what his three monthly injections were, and he glibly replied, “I don’t know, Zoladex, Prostap or ??? (unintellgible)”. I am sure the drug was on his computer if he could be bothered to look for it.

My mate was on injections only for three years, and then had a rise in PSA, and was put on Bicalutamide for two years before it started to fail. His then urologist said: “You’re lucky, it only normally lasts for twelve to eighteen months.”

So Chris is now on Stilbestrol. He has been very lucky as he has no side-effects whatsoever from any of these HT drugs, apart from reducing his PSA from 300 to 16!

Cheers, John.

Edited by member 15 Nov 2019 at 14:03  | Reason: Not specified

 
Forum Jump  
©2021 Prostate Cancer UK